MAUDE Adverse Event Report: AESCULAP INC MONOPOLAR CABLE W/LG PIN, 10 FEET; LAPAROSCOPIC SURGERY

AESCULAP INC MONOPOLAR CABLE W/LG PIN, 10 FEET; LAPAROSCOPIC SURGERY
Model Number US354
Medical Device Problem Code Disconnection (1171)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If additional information or investigation results become available, a supplemental mdr will be provided.
 
Event or Problem Description
It was reported that the monopolar cable w/lg pin, 10 feet malfunctioned during cauterization in a procedure.It was noted that the device had been set to 40, a setting typically used by the surgeon without issue.The cord then "burned off "(popped off) and fell to the ground.The cord landed on the ground away from the surgical field.A back-up device was readily available and was used to successfully complete the procedure.There was no additional medical intervention, no harm to the patient and no surgical delay due to the reported event.
 
Additional Manufacturer Narrative
E- reporter updated.Mdr format corrected (manufacturer report and not an importer report).If additional information or investigation results become available, a supplemental report will be provided.
 
Event or Problem Description
Additional information was received via mw5097096: during the procedure, there was a break in the monopolar bovie cord.This was approximately 2 inches from the end that connects the cord to the hook cautery.The cord was hot to the touch and glowed orange.There was no patient or employee injury.("serious injury" had been checked off on the form, but an injury nor intervention were noted).
 
Additional Manufacturer Narrative
The device was returned for evaluation; a lot number was not provided nor visible.Visual inspection was performed.The instrument connector had completely detached from the remainder of the cord.Portions of the cord jacket were stripped and the entire wire within the cord was found to be oxidized (aged and brittle).The level of oxidation increased the resistance of the wire to a degree that caused a joule heating event that resulted in the insulation melting.The lot number of the cord was not provided.However, considering the condition in which it arrived, the cord was likely being used long past its recommended life cycle.There is no evidence to suggest any defect in design, material or workmanship.The cord was used beyond its life expectancy which caused it to fail.

Brand Name
MONOPOLAR CABLE W/LG PIN, 10 FEET
Common Device Name
LAPAROSCOPIC SURGERY
Manufacturer (Section D)
AESCULAP INC
3773 corporate parkway
center valley PA 18034
MDR Report Key10742119
Report Number2916714-2020-00596
Device Sequence Number3450886
Product Code HIM
UDI-Device Identifier04046964582820
UDI-Public4046964582820
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Importer
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/22/2021
Report Date (Section F) 10/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberUS354
Device Catalogue NumberUS354
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/13/2020
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date09/30/2020
Event Location Hospital
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer10/21/2020
12/11/2020
Initial Report FDA Received Date10/27/2020
Supplement Report FDA Received Date11/13/2020
07/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ELECTROCAUTERY UNIT
Date Report Sent to FDA10/27/2020